MAUDE Adverse Event Report: ZIMMER SWITZERLAND MANUFACTURING GMBH BLUNT TIP SCREW, 4X50MM; AFFIXUS(R) NATURAL NAIL(R) SYSTEM HUMERAL NAIL

ZIMMER SWITZERLAND MANUFACTURING GMBH BLUNT TIP SCREW, 4X50MM; AFFIXUS(R) NATURAL NAIL(R) SYSTEM HUMERAL NAIL
Model Number N/A
Medical Device Problem Codes Migration or Expulsion of Device (1395); Migration (4003)
Health Effect - Clinical Codes Fall (1848); Pain (1994)
Date of Event 04/09/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Medical products: blunt tip screw, 4x44mm; catalog#: 47-2486-044-40; lot#: 3024705.Proximal humerus, right, 9x160mm; catalog#: 47-2496-160-09; lot#: 3036004.Blunt tip screw, 4x44mm; catalog#: 47-2486-044-40; lot#: 3024705.Blunt tip screw, 4x50mm; catalog#: 47-2486-050-40; lot#: 3010675.Blunt tip screw, 4x65mm; catalog#: 47-2486-065-40; lot#: 3024760.Cortical bone screw, 4x28mm; catalog#: 47-2486-128-40; lot#: 3048195.Cortical bone screw, 4x30mm; catalog#: 47-2486-130-40; lot#: 3024380.Proximal humerus nail cap, 0mm; catalog#: 47-2488-010-00; lot#: 3025154.Therapy date: (b)(6) 2021.The manufacturer received x-rays and other source documents for review.The manufacturer did not receive the device for investigation.Where lot numbers were received for the devices, the device history records were reviewed and found to be conforming.A cause for this specific event cannot be ascertained from the information provided.As soon as supplemental information becomes available an updated report will be submitted.Zimmer biomet¿s reference number of this file is (b)(4).
 
Event or Problem Description
Patient was implanted on the right side.Two weeks post-implantation the 1st and 2nd screws had backed out from their position.Hence, patient underwent a revision surgery where all the products from the initial surgery were explanted.The patient touched his hand when he fell which could have contributed to the event.
 
Additional Manufacturer Narrative
This follow-up report is being submitted to relay corrected and additional information.The need for corrective measures is not indicated and zimmer switzerland manufacturing gmbh considers this case as closed again.Zimmer biomet¿s reference number of this file is (b)(4).
 
Event or Problem Description
No change to previously reported event.
 
Additional Manufacturer Narrative
Investigation results were made available.Review of event description: - it was reported that the patient underwent implantation on (b)(6) 2021.2 weeks post implantation, the surgeon found that the 1st and the 2nd screw proximal screws backed out from the proper position and hence a revision surgery was performed on (b)(6) 2021, during which all the products implanted during the initial surgery were explanted.Additionally, a reported contributing factor is the patient experiencing a fall event and during the fall touching his hand (probably for support).Further, the patient is reported as having a mental illness (dementia).The corelock mechanism was reported as being engaged after placing all the interlocking screws with a torque driver.A non-torque driver was additionally used to further tighten the screws.2.Review of received data: - due diligence: no further "due diligence" required as all required information to support the conclusion is available or was already requested.- x-rays: three undated ap x-rays of the right humerus have been received.Two of the three x-rays have likely been taken on the same day due to the image resolution and likely post-implantation.The third x-ray is likely to have been taken prior to revision surgery.These images have been accessed by the mmi group (external hcp): it is assumed that images 1 and 2 are taken prior to the complicating event as the intramedullary nail and the proximal and distal interlocking screws appear appropriately positioned.There is a comminuted humeral neck fracture with displaced fracture bodies, presumably present prior to the surgical intervention.Mild amount of soft tissue gas present in the axillary region is consistent with recent postoperative state.Image 3 is assumed to have been taken at a later time point and demonstrates backing out of 1 of the proximal 2 screws which appears lateral to the lateral cortex of the humeral head.The previously noted comminuted fracture of the humeral neck appears more complicated without healing with displaced components.The 3rd most distal screw now appears to project medial to the medial head of the humerus with the tip in the location of the glenohumeral joint space.Likely later time point image demonstrates likely recurrence of comminuted fracture at the level of the humeral neck.1 of the most proximal 2 screws appears to be backed out and lateral to the lateral cortex of the humerus.In addition, the 3rd most proximal screw tip is now oriented into the glenohumeral joint space, likely as a result of the complex fracture." - one image of the explanted devices (nail, nail cap, 5x screws) have been received.No apparent conspicuousness can be seen apart from some thread wear on the ascending screw (longest screw) and the shorter of the two proximal screws.However, it should be mentioned that the image resolution is not high, which means that a zooming-in of the image results in a blurry image and thus not accurate assessment.3.Product evaluation: - no product was returned; therefore, visual and dimensional evaluation could not be performed.4.Review of product documentation: - device purpose: all involved devices are intended for treatment.- product compatibility: the product combination was approved by zimmer biomet.- dhr review: review of the device history records for the screws identified no deviations or anomalies during manufacturing with a potential correlation to the reported event.Review of the device history records for the ann nail identified no deviations or anomalies with a potential correlation to the event: - 2 parts were scrapped due to a deviation of the angle during production.- 1 part was scrapped due to damage of the surface area during assembly.- surgical technique: the surgical technique 197-glbl-en explains that the locking of the corelock is done using the corelock driver with torque limiting handle."turn slowly clockwise to tighten and engage the corelock mechanism until a click is felt from the torque limiting handle." 5.Conclusion: it was reported that the patient underwent implantation on (b)(6) 2021.2 weeks post implantation, the surgeon found that the 1st and the 2nd screw proximal screws backed out from the proper position and hence a revision surgery was performed on (b)(6) 2021, during which all the products implanted during the initial surgery were explanted.Additionally, a reported contributing factor is the patient experiencing a fall event and during the fall touching his hand (probably for support).Further, the patient is reported as having a mental illness (dementia).The corelock mechanism was reported as being engaged after placing all the interlocking screws with a torque driver.A non-torque driver was additionally used to further tighten the screws.The quality records show that all specified characteristics have met the specifications valid at the time of production.Therefore, the investigation did not identify a nonconformance or a complaint out of box (coob).The received x-rays confirm the reported event, namely that the two proximal screws have migrated.Based on the investigation it could be assumed that a possible contributing factor of the migration of the screw and subsequent revision surgery is due to the fall event the patient sustained, in which he had to support himself with his arm.It is however unknown which arm was used to support the fall and it can only be assumed that it was the right arm.Additionally, the patient has been reported as suffering from a mental illness, which may have contributed to the fall event.However, correlation does not imply causation and it can only be assumed that the migration of the screw might be multifactorial related to either the fall event, patient condition and behavior, implantation or design features.If and to what extent any of these aspects may have influenced the backing out of the screw remains unknown.The locking of the corelock during the implantation surgery has not been performed as specified in the surgical technique using only the corelock driver with torque limiting handle.Instead, additionally a non-torque limiting screwdriver was used.It remains unknown what the potential effect of this deviation from the surgical technique could be and what potential contribution this may have had on the screw migration and subsequent revision surgery in conclusion, as the cause may be multifactorial an exact root cause could not be identified for the migration of the screw.The need for corrective measures is not indicated for the time being and zimmer switzerland manufacturing gmbh considers this case as closed.Zimmer biomet's reference number of this file is (b)(4).
 
Event or Problem Description
No event update.Investigation results are now available.

Brand Name
BLUNT TIP SCREW, 4X50MM
Common Device Name
AFFIXUS(R) NATURAL NAIL(R) SYSTEM HUMERAL NAIL
Manufacturer (Section D)
ZIMMER SWITZERLAND MANUFACTURING GMBH
sulzer allee 8
sulzer industrie park
winterthur 8404
SZ  8404
MDR Report Key11736851
Report Number0009613350-2021-00190
Device Sequence Number3527980
Product Code HSB
UDI-Device Identifier00889024505490
UDI-Public00889024505490
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K200814
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Device Explanted Year2021
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source foreign,health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 09/15/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Expiration Date03/31/2025
Device Model NumberN/A
Device Catalogue Number47-2486-050-40
Device Lot Number3010675
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 04/14/2021
Supplement Date Received by Manufacturer06/15/2021
09/02/2021
Initial Report FDA Received Date04/28/2021
Supplement Report FDA Received Date06/23/2021
09/15/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;